“I read about 5-htp and under the recommendation of a friend.”
I have read about your research and articles about the harmful effects of Prozac, etc., and wonder if you can help me figure out why my 5-yr old son had an unusual reaction to 5-htp a supposedly safe natural supplement.
My son Alex has is mildly autistic and has sleep problems in that he takes a long time to fall asleep (1-2 hours) and ends up going to sleep around midnight every night. I read about 5-htp and under the recommendation of a friend decided to try it to see if it would help Alex to sleep and to calm down. (At that time, he seemed to have gotten a little immune to melatonin which we used to give him once in a while to help him sleep, which was why we were looking for other means.) On the first night we gave him 100mg at 6:30 p.m. and he resisted going to bed till 9:30p.m., then fell asleep at 10p.m. However, he woke up at 3a.m. that night and stayed awake all night and all of the next day, falling asleep at 10p.m.! We didn’t give him anything that night, but to convince ourselves that his reaction was not a coincidence (he does have the tendency to wake up in the middle of the night once in a while), We gave him another 100mg on the third night at around 8:30p.m. This time he fell asleep at 9:30p.m., but woke up at 11p.m., 2 hours later! He only managed to fall asleep at 5a.m. the next morning, then woke up at 8a.m. During the time that he was awake on the medication, he looked quite disoriented and tired, but didn’t have any aggressive or extreme behaviors just real out-of-sorts.
Do you think Alex has a problem metabolizing the serotonin? Have you come across any other incidences like his?
A Note from Dr. Tracy
As those of you who have read the research in my book (Prozac: Panacea or Pandora?) know, elevated levels of serotonin are found in those who are autistic. This indicates an inability to metabolize serotonin. Therefore, ANYTHING that increases serotonin – whether you are told it is natural or not – should be expected to produce adverse effects in someone who has autistic symptoms.
This is Survivor Story number 21.
Total number of stories in current database is 96
785 total views, no views today